Share |

 

Antiepileptic Drugs and the Liver

Written by: Clare Rusbridge BVMS, DipECVN, MRCVS

The liver is the largest gland in the body and has many functions. One of the most important is detoxification. The liver is responsible for converting chemicals into substances that can be easily excreted by the biliary system or the kidneys. Unfortunately, in its attempts to detoxify the body, the liver is sometimes damaged in the process. Drug induced hepatotoxicity is more likely if a drug is metabolised by the liver as the metabolites are often reactive and can damage their surroundings. As many of the antiepileptic drugs (AED) are metabolised by the liver, damage to this organ is a concern to veterinarians and to owners of epileptic dogs. In this article the common AEDs and their effect on the liver are discussed. At the end of the article there is a list of the scientific terms used and their definitions.


Phenobarbitone (Phenobarbital)(PB)
Trade names - Epiphen ®, Gardenal ®

Hepatic Metabolism

Phenobarbitone (PB) is metabolised by hepatic cytochrome P450. This enzyme is also responsible for metabolising many other substances for example some hormones, some antibiotics and some non-steroidal anti-inflammatory drugs.

Phenobarbitone results in hepatic enzyme induction i.e. it increases the activity of the hepatic enzymes, which has three important consequences.

Combination therapy

If two cytochrome P450 metabolised drugs are given, there may be "competition" between them and as a result, one drug may increase to a toxic concentration. It is therefore advisable to avoid combination therapy of hepatic metabolised drugs. If this is unavoidable then drug concentrations and liver parameters should be monitored. Drugs that have been recognised to cause problems when used in combination with phenobarbitone are primidone, phenytoin, the antibiotic chloramphenicol, the anti-ringworm agent griseofulvin, and the anti-peptic ulcer drug cimetidine.

Hepatotoxicity

Despite phenobarbitone being the most common AED there is surprisingly little published about its effect on the canine liver, however, it is generally accepted that there are two forms of hepatotoxic injury.
Primidone
Trade name - Mysoline ®

Primidone is metabolised to phenobarbitone therefore its properties can be regarded as similar to phenobarbitone. However, because of that extra metabolising step, primidone is significantly more hepatotoxic than phenobarbitone.

 

Phenytoin (diphenylhydantoin)
Trade names - Epitard ® (slow release phenytoin), Epanutin ®

Despite being the most popular AED in humans, phenytoin has a bad reputation for hepatotoxocity in the dog. This is because traditional preparations of phenytoin do last long enough in the dog to be effective and as a result, they were often given in combination with phenobarbitone or primidone. It was this combination therapy which was hepatotoxic. Slow release phenytoin (see previous article BRAINWAVE ****) has been designed to be given as a sole agent and therefore combination therapy should not be an issue. Phenytoin is metabolised by the cytochrome P450 system and therefore its hepatotoxicity can be generally regarded as similar to phenobarbitone.


Potassium Bromide (KBr)
KBr is not metabolised by the liver and is excreted unchanged in the urine. As a result it is the only AED indicated for patients with hepatic compromise and it is also safe to use in combination with phenobarbitone and other drugs which use the cytochrome P450 system.

 

Benzodiazepines
Trade names - diazepam (Vallium ®), clorazepate (Tranzene ®), clonazepam (Rivotril ®), clobazam (Frisium ®).
Benzodiazepams are well tolerated by dogs and hepatotoxicity has not been recognised, however, they should be avoided if a patient has hepatic encephalopathy (a brain disease which occurs after liver failure). Benzodiazapams are metabolised by the cytochrome P450 route. If they are given in combination with phenobarbitone then they will not last long in the circulation because phenobarbitone increases the activity of the hepatic enzymes.


Sodium valproate (valproic acid)
Trade name - Epilim ®

Sodium Valproate is metabolised by the liver but not by the cytochrome P450 system. To the author's knowledge, hepatic side effects have not been reported in dogs, either when the drug is used alone or in combination. However, idiosyncratic hepatic failure has been reported in humans especially when on combination therapy that includes sodium valproate. It is therefore recommended that care be taken when using this drug in dogs. In humans, sodium valproate increases blood phenobarbitone concentration and displaces phenytoin from its protein binding sites (it is the phenytoin that is not bound to protein that is able to enter the brain and stop seizures). It is not known whether there is the same effect in dogs but is probably best to assume that it may affect other drugs when used in combination.


Carbamazepine
Trade name - Tegretol ®

This AED is not indicated for the dog because it does not last long enough in the circulation to be effective. It should not be used in combination therapy, as it is a very potent inducer of the cytochrome P450 system and will accelerate the elimination of phenobarbitone thus rendering that drug less effective. It may also increase the hepatotoxicity of other P450 metabolised drugs.


General recommendations
Liver parameters should be monitored yearly for any dog receiving AEDs. If the dog is on a combination therapy of drugs that are metabolised by the liver, or if the dog is on a very high dose of any individual drug, then six monthly evaluations are recommended.

 

Definition of Scientific Terms

References are available on request.
Clare is a consultant neurologist at the Stone Lion Veterinary Referral Centre, Wimbledon, London, England Tel: 0181 946 4228 and is very willing to take telephone enquiries from veterinary surgeons. Clare is also a European Specialist in Neurology

This article is reprinted by the kind permission ot The Phyllis Croft Foundation in England.

 

Page last update: 12/13/2011

Fund-Raising Projects for
Anti Epileptic Drug Research
and DNA Epilepsy Research

We are now taking
orders
for the 2015
EPIL-K9 Calendar!

What's Wrong With Gibson?
Children's illustrated story
book about canine epilepsy.
Percentage of proceeds will be
donated to support canine
epilepsy research. Click
graphic above to order!